Alert archive / Illinois / River Flood Warnings in 2024

River Flood Warning 48, NWS Quad Cities, IA

June 25, 2024Clinton County, Iowa; Carroll County, Whiteside County, Illinois

NWS Quad Cities, IA issued this river flood warning at Jun 25, 2024, 12:27 PM CDT for Clinton County, Iowa; Carroll County, Whiteside County, Illinois. It took effect at Jun 28, 2024, 1:00 PM CDT. It was in force for 22 days.

The area

The counties it named.

The facts

Issued
Jun 25, 2024, 12:27 PM CDT (17:27 UTC)
In effect from
Jun 28, 2024, 1:00 PM CDT
Expired
Jul 20, 2024, 11:15 AM CDT
In force
22 days
Issued by
NWS Quad Cities, IA
Area
Storm-based polygon
Flood severity
None

Counties Clinton County, IA, Carroll County, IL, Whiteside County, IL

The radar

The Quad Cities radar (KDVN), 50 km from the middle of the area, began a volume at 17:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Mississippi River at Fulton (FLTI2).

Action stage
15 ft
Minor stage
16 ft
Moderate stage
18 ft
Major stage
20 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 05420400, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this river flood warning went out at Jun 25, 6:48 AM CDT, 5 hours 39 minutes earlier. Its key messages:

  • Hot and humid today with strong to severe storms late this afternoon and tonight
  • Heavy rain expected with any storm, which may cause flooding issues
  • Quiet conditions expected Wednesday and Thursday before another round of storms moves in for Friday and Saturday
Area forecast discussion, Jun 25, 6:48 AM CDT, 5 hours 39 minutes before
Area Forecast Discussion
National Weather Service Quad Cities IA IL
648 AM CDT Tue Jun 25 2024

.KEY MESSAGES...

- Hot and humid today with strong to severe storms late this
  afternoon and tonight

- Heavy rain expected with any storm, which may cause flooding
  issues

- Quiet conditions expected Wednesday and Thursday before
  another round of storms moves in for Friday and Saturday

&&

.SHORT TERM /THROUGH WEDNESDAY/...
Issued at 247 AM CDT Tue Jun 25 2024

The next 24 hours or so will be active with heat and humidity
and storm potential, possibly severe, early this morning and
then later this afternoon and through the overnight tonight.
The HRRR has verified fairly well so far this early morning
keeping the area dry while convection in SE MN that the NAMNST
was showing never materialized. Followed the HRRR generalized
solution, which has also shown some wavering from run to run,
so confidence is on the lower end. And as of now, some cells
have just developed in Grant Co, so adjusted immediate short
term in the N and NE CWA. These may become strong to severe in
the next few hours, and may build SW as well. The HRRR has hints
of this moving east out of the area and sparking new storms
along a line from FFL to SQI after daybreak. This will move off
toward mid to late morning. Attention will then shift to
development along the cold front sinking into the area. The
exact placement is not certain, but development appears to be 3
and 5 pm and will go up rather quickly given the extreme
instability over the area with MUCAPE of 4-5K J/KG. The storm
coverage will expand quickly focused across areas south of HYW
30 lingering into mid to late evening. With dewpoints in the
lower 70s, heavy rains are likely which could result in some
flooding potential. The RAP shows PWATS of 2 to 2.5" this pm and
eve. Localized 1 to 3" rain amounts are not out of the
question. Late tonight a complex develops in western IA and
dives southeast into SE IA, NE MO, and western IL. The SPC has a
Slight risk or level 2 of 5 for severe storms south of HYW 30.
The main risk is damaging wind and hail with a secondary threat
for tornadoes. The main risk for the complex overnight is
damaging winds with a continued secondary risk for tornadoes.

The temperature and heat index forecast is rather uncertain and
depends on the amount of storm activity and clouds. Regardless
it will be hot with highs in the low to mid 90s and HI in the
upper 90s to near 100 at times. Opted to hold off on an advisory
due to the expected cloud/storms.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH MONDAY/...
Issued at 247 AM CDT Tue Jun 25 2024

Previous Discussion...

Active pattern is expected to continue through the rest of the
long term. While there appears to be a break in showers and
storms Wednesday and Thursday, it does not look like a
completely dry forecast. We remain aligned in the track for
ridge riders. Any of these could produce showers and storms.
Late in the week, another more robust system is expected to
affect the area. This will bring what appears to be a MCS into
the area Friday morning. While there could be strong to severe
storms, what does seem more likely is the chance for heavy rain.
This will just add to the flooding across the area.

&&

.AVIATION /12Z TAFS THROUGH 12Z WEDNESDAY/...
Issued at 648 AM CDT Tue Jun 25 2024

An arcing line of showers and thunderstorms has developed on the
southern fringe of a larger system that moved through Wisconsin
earlier this morning. So far, MVFR to IFR conditions have been
observed, with locally gusty winds to around 40 knots. The
high-res models have been all over the place on how this line
will evolve, but additional development farther west could keep
the threat for storms continuing over the next few hours at
least. Additional chances of storms will be in the picture later
this afternoon through the overnight hours tonight, but
confidence is very low on how things will play out, so used
PROB30 groups for the later activity for now. Expect MVFR/IFR
conditions with any storms that go over the local TAF terminals.

&&

.HYDROLOGY...
Issued at 929 PM CDT Sun Jun 23 2024

No significant changes for the Cedar River basin this evening
with the new forecasts. The rise on the Cedar River at Cedar
Rapids has been slowed some and still may reach 14 ft or
Moderate flood stage early Friday.

For the Mississippi, flood watches have been converted to flood
warnings for Dubuque Lock and Dam, Camanche, and Rock Island
Lock and Dam sites this evening. Additional warnings can be
expected in the coming days.

.Previous Discussion.

The Mississippi River is expected to reach flood stage at
multiple locations, including the Rock Island gage, by the
middle of this week. Long term we expect the Mississippi to
reach Moderate and/or Major flood stages the week of the Fourth
of July, with the crest at the Rock Island gage possibly
reaching just over 18 feet early on the Fourth of July.
However, a larger margin of error should be taken into
consideration when forecasting precipitation amounts and
locations in the 7-10 day timescale. Watches are currently out
for most of the Mississippi River and warnings will follow in
the next few as a clearer picture is drawn on what
precipitation and routed water we have coming downstream. In the
latest forecast package, we have opted to upgrade Gladstone and
Burlington to a River Flood Warning, aided by the recent
rainfall north of the area.

The Rock River is also expected to reach flood stage in Joslin,
with an increase noted into Action Stage at Moline. A River Flood
Warning has been issued for Joslin in this latest forecast
package, which is forecast to hit flood stage tomorrow
afternoon. We will continue to see additional rainfall through
this coming week, which may lead to further fluctuations in the
river levels. If heavy rainfall is seen, then increases can be
expected.

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...None.
IL...None.
MO...None.

&&

SHORT TERM...14
LONG TERM...14
AVIATION...Schultz
HYDROLOGY...Gross
Hazardous weather outlook, Jun 25, 4:39 AM CDT, 7 hours 48 minutes before
Hazardous Weather Outlook
National Weather Service Quad Cities IA IL
439 AM CDT Tue Jun 25 2024

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-261000-
Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson-
Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson-
Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll-
Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson-
Warren-Hancock-McDonough-Scotland-Clark-
439 AM CDT Tue Jun 25 2024

This Hazardous Weather Outlook is for portions of north central
Illinois...northwest Illinois...west central Illinois...east
central Iowa...northeast Iowa...southeast Iowa and northeast
Missouri.

.DAY ONE...TODAY AND TONIGHT

Thunderstorms are expected this morning and again later this
afternoon and night. Some storms could be severe with damaging
winds to 70 MPH and brief tornadoes. Torrential rain is expected
with any storm, which may result in flash flooding. A Slight Risk,
or level 2 of 5, for severe storms covers areas along and south
of Highway 30. A Marginal Risk, or level 1 of 5, is north along
Highway 20.

Hot and humid conditions will be seen today, with heat indices in
the upper 90s to near 100 degrees for areas mainly south of
Highway 30.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

Thunderstorms are possible Friday through Saturday and again on
Monday.

Several area rivers will be experiencing flooding this week.
Please see the latest Flood Statements and Warnings for details.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed today through the evening.

GENERAL STORM MOTION OF THE DAY:

Towards the southeast around 30 to 40 mph.

14

In the hours before

Special weather statement, Jun 25, 7:14 AM CDT, 5 hours 13 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
714 AM CDT Tue Jun 25 2024

IAZ054-065>068-ILZ007-009-015-251300-
Whiteside IL-Carroll IL-Rock Island IL-Scott IA-Clinton IA-
Jackson IA-Muscatine IA-Cedar IA-
714 AM CDT Tue Jun 25 2024

...Slow-moving thunderstorms will impact portions of northern
Whiteside, Carroll, northeastern Rock Island, Scott, Clinton,
southeastern Jackson, northeastern Muscatine and southern Cedar
Counties through 800 AM CDT...

At 714 AM CDT, Doppler radar was tracking slow-moving thunderstorms
along a line extending from near Milledgeville to near West Branch.
Movement was east at 50 mph.

HAZARD...Winds in excess of 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could cause minor tree limb damage and blow
         around unsecured objects. Minor damage to outdoor objects
         is possible.

Locations impacted include...
Davenport, Clinton, Sterling, Morrison, Tipton, Durant, Mount
Carroll, Eldridge, DeWitt, Camanche, Fulton, Wilton, Walcott, Lanark,
Garden Plain, Milledgeville, Fairhaven, Albany, Princeton, and Long
Grove.

This includes the following highways...
 Interstate 80 in Iowa between mile markers 258 and 295.
 Interstate 280 between mile markers 1 and 2.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is occurring and may lead to localized flooding.
Do not drive your vehicle through flooded roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Severe Thunderstorm Watch remains in effect until 1100 AM CDT for
northwestern Illinois...and east central Iowa.

&&

LAT...LON 4149 9098 4170 9136 4217 8969 4193 8969
      4193 8963 4183 8963
TIME...MOT...LOC 1214Z 270DEG 45KT 4198 8984 4160 9136

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

Gunkel
Special weather statement, Jun 25, 9:22 AM CDT, 3 hours 5 minutes before
Special Weather Statement
National Weather Service Quad Cities IA IL
922 AM CDT Tue Jun 25 2024

IAZ051>054-063>068-076>078-087>089-098-099-ILZ007-009-015>018-
024>026-034-035-MOZ009-010-260000-
Benton-Linn-Jones-Jackson-Iowa-Johnson-Cedar-Clinton-Muscatine-
Scott-Keokuk-Washington-Louisa-Jefferson-Henry IA-Des Moines-
Van Buren-Lee-Carroll-Whiteside-Rock Island-Henry IL-Bureau-
Putnam-Mercer-Henderson-Warren-Hancock-McDonough-Scotland-Clark-
Including the cities of Vinton, Cedar Rapids, Anamosa, Maquoketa,
Marengo, Iowa City, Tipton, Clinton, Muscatine, Davenport,
Bettendorf, Sigourney, Washington, Wapello, Fairfield,
Mount Pleasant, Burlington, Keosauqua, Fort Madison,
Mount Carroll, Sterling, Moline, Rock Island, Geneseo, Princeton,
Hennepin, Aledo, Oquawka, Monmouth, Carthage, Macomb, Memphis,
and Kahoka
922 AM CDT Tue Jun 25 2024

...Heat Indices of around 100 Through Early This Evening...

Heat and humidity will build today across much of eastern Iowa,
northwest and western Illinois, and northeast Missouri. Heat
index readings will rise to the upper 90s to around 100 degrees
through early this evening.

If you plan to spend time outdoors through early this evening, be
sure to stay hydrated by drinking plenty of water, and take
frequent breaks in shaded areas or in an air conditioned building.
Also, be sure to look before you lock! Don't leave your pets or
kids in parked vehicles.

Haase
Local storm report, Jun 25, 10:48 AM CDT, 1 hour 39 minutes before
Preliminary Local Storm Report
National Weather Service Quad Cities IA IL
1048 AM CDT Tue Jun 25 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1040 AM     Hail             2 ESE Bentonsport/Verno 40.72N 91.83W
06/25/2024  M1.00 Inch       Van Buren          IA   Trained Spotter

&&

AE
Local storm report, Jun 25, 11:00 AM CDT, 1 hour 27 minutes before
Preliminary Local Storm Report
National Weather Service Quad Cities IA IL
1100 AM CDT Tue Jun 25 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0527 AM     Hail             Lena                    42.38N 89.83W
06/25/2024  E0.25 Inch       Stephenson         IL   Trained Spotter

0541 AM     Hail             3 ESE Davenport         41.55N 90.55W
06/25/2024  E0.88 Inch       Scott              IA   Public

0615 AM     Tstm Wnd Dmg     Tampico                 41.64N 89.79W
06/25/2024                   Whiteside          IL   Broadcast Media

            Trees down in Memorial Cemetery. Worst winds
            are based on viewer recollection.

0624 AM     Tstm Wnd Dmg     1 NNW Deer Grove        41.63N 89.70W
06/25/2024                   Whiteside          IL   Broadcast Media

            Time estimated from radar. Power lines down
            on Hahnaman Rd.

0630 AM     Tstm Wnd Dmg     Tampico                 41.63N 89.79W
06/25/2024                   Whiteside          IL   Public

            Time estimated from radar; small tree limbs
            and power lines down.

0700 AM     Tstm Wnd Dmg     4 SSE Atkinson          41.36N 89.99W
06/25/2024                   Henry              IL   Emergency Mngr

            Time estimated from radar; trees down
            intersection of E2330 Street and Mud Creek
            Rd.

0717 AM     Tstm Wnd Dmg     3 SE German Corner      41.27N 90.00W
06/25/2024                   Henry              IL   Emergency Mngr

            Time estimated from radar; trees down
            intersection of Tower Rd and Highway 81.

0722 AM     Tstm Wnd Dmg     2 WNW Kewanee           41.26N 89.97W
06/25/2024                   Henry              IL   Emergency Mngr

            Time estimated from radar; trees down at
            N750th Ave and Highway 81.

0805 AM     Tstm Wnd Dmg     1 WSW Galva             41.16N 90.06W
06/25/2024                   Henry              IL   Emergency Mngr

            Time estimated from radar; grain wagons
            blown over.

0819 AM     Tstm Wnd Dmg     1 SE Alexis             41.06N 90.56W
06/25/2024                   Warren             IL   Trained Spotter

            Numerous 4 inch and larger tree limbs down
            on the south side of the village.

&&

The office that day

Everything else NWS Quad Cities, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 24, 9:54 PM CDTRiver Flood WarningDVNLouisa, Muscatine30 days
Jun 25, 3:48 AM CDTSpecial Weather StatementDVNDubuque42 min
Jun 25, 4:31 AM CDTSpecial Weather StatementDVNJackson44 min
Jun 25, 5:06 AM CDTSpecial Weather StatementDVNDubuque39 min
Jun 25, 5:26 AM CDTSevere Thunderstorm WarningDVNDubuque, Jackson, Jones36 min
Jun 25, 5:27 AM CDTSevere Thunderstorm WarningDVNClinton, Scott48 min
Jun 25, 5:42 AM CDTSevere Thunderstorm WarningDVNScott48 min
Jun 25, 7:14 AM CDTSpecial Weather StatementDVNClinton, Scott46 min
Jun 25, 10:36 AM CDTSevere Thunderstorm WarningDVNHenry, Lee, Van Buren39 min
Jun 25, 10:53 AM CDTSevere Thunderstorm WarningDVNLee, Van Buren52 min
Jun 25, 11:10 AM CDTFlood WatchDVNCedar, Des Moines, Henry, Iowa, Jefferson, Johnson and 7 more15 hr
Jun 25, 11:37 AM CDTRiver Flood WarningDVNBenton69 hr
Jun 25, 11:37 AM CDTRiver Flood WarningDVNLinn5 days
Jun 25, 12:27 PM CDTRiver Flood WarningDVNMuscatine28 days
Jun 25, 12:27 PM CDTRiver Flood WarningDVNClinton, Jackson22 days
Jun 25, 12:27 PM CDTRiver Flood WarningDVNScott25 days
Jun 25, 4:33 PM CDTSevere Thunderstorm WarningDVNClinton, Jackson42 min
Jun 25, 4:49 PM CDTSpecial Weather StatementDVNCedar, Clinton, Iowa, Johnson, Scott56 min
Jun 25, 5:08 PM CDTFlash Flood WarningDVNJackson2 hr
Jun 25, 5:13 PM CDTTornado Warning Tornado observedDVNClinton, Jackson18 min
Jun 25, 5:22 PM CDTSevere Thunderstorm WarningDVNClinton38 min
Jun 25, 5:26 PM CDTSevere Thunderstorm WarningDVNCedar, Clinton, Johnson, Jones, Linn64 min
Jun 25, 5:27 PM CDTTornado WarningDVNJones33 min
Jun 25, 5:30 PM CDTTornado Warning Tornado observedDVNLinn30 min
Jun 25, 5:50 PM CDTTornado WarningDVNCedar, Johnson, Linn40 min
Jun 25, 5:52 PM CDTFlash Flood WarningDVNClinton3 hr
Jun 25, 6:03 PM CDTSevere Thunderstorm WarningDVNClinton, Jackson42 min
Jun 25, 6:22 PM CDTSevere Thunderstorm WarningDVNIowa, Johnson, Keokuk, Washington53 min
Jun 25, 6:28 PM CDTSevere Thunderstorm WarningDVNCedar, Johnson77 min
Jun 25, 6:40 PM CDTSevere Thunderstorm WarningDVNClinton, Jackson21 min
Jun 25, 6:53 PM CDTSevere Thunderstorm WarningDVNJohnson, Louisa, Muscatine, Washington68 min
Jun 25, 6:56 PM CDTSevere Thunderstorm WarningDVNLee, Van Buren49 min
Jun 25, 5:17 AM CDTSpecial Weather StatementDVNCarroll, Stephenson43 min
Jun 25, 5:48 AM CDTSevere Thunderstorm WarningDVNCarroll, Stephenson, Whiteside42 min
Jun 25, 6:27 AM CDTSevere Thunderstorm WarningDVNBureau, Henry, Rock Island, Whiteside48 min
Jun 25, 6:30 AM CDTSevere Thunderstorm WarningDVNCarroll, Stephenson15 min
Jun 25, 6:50 AM CDTSevere Thunderstorm WarningDVNCarroll25 min
Jun 25, 7:11 AM CDTSevere Thunderstorm WarningDVNBureau, Henry, Putnam64 min

Nearby

River Flood Warnings in Illinois, 2024River Flood Warnings in Iowa, 2024Every river flood warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.